North Dakota, 2018

Hail in North Dakota, May 24, 2018

May 24, 2018 · NWS FGF · 2 events in 1 county or zone

A line of thunderstorms just west of Devils Lake lifted north-northeast into the Cando and Maida areas during the morning hours of May 24th. These storms dropped large hail around Maida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of thunderstorms just west of Devils Lake lifted north-northeast into the Cando and Maida areas during the morning hours of May 24th. These storms dropped large hail around Maida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 24, 5:47 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, May 24, 5:47 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
647 AM CDT Thu May 24 2018

.UPDATE...
Issued at 647 AM CDT Thu May 24 2018

Still have a few lingering showers and weak thunderstorms, but
overall activity continues to wane. Previous forecast still in
line, so no other changes needed.

&&

.SHORT TERM...(Today and tonight)
Issued at 401 AM CDT Thu May 24 2018

There are a few different areas of convection across the FA this
morning. The main one is up around the Lake of the Woods region,
where slow moving thunderstorms are likely dropping some small
hail at times and producing some localized heavier rain. There
were storms in our southeast FA during the late evening, but these
have since shifted into the Brainerd to Little Falls area. Another
area of storms was located west of Jamestown, with another small
cell east of Cando. So generally expect some weak convection to
linger into the morning hours, but pretty isolated in overall
coverage.

Looking ahead into today, SPC has the entire FA in a slight risk
for severe thunderstorms. However, think most of the morning
through early afternoon will be like it is now, pretty isolated
in coverage if anything at all. By mid to late afternoon, the high
resolution models develop a line of thunderstorms over the
eastern FA, from the Lake of the Woods down toward Elbow Lake,
then quickly shift them off to the east of the FA. About the same
time or even a little later, they develop more storms over central
ND. These would track eastward into the Red River Valley during
the early evening. Think these have the best shot of bringing a
few severe storms, with large hail and strong winds. Bulk shear
values look to come up some, but still not that great, which will
limit the overall threat. Think the severe weather threat should
taper off by mid to late evening again.

.LONG TERM...(Friday through Wednesday)
Issued at 401 AM CDT Thu May 24 2018

Friday to Saturday Night...Upper level trough over southern MAN
and southern SASK will continue to move east. SASK trough will
move across the Lake of the Woods area Fri night and produce
scattered showers and storms for the northeast zones Fri night.
Ridge building occurs for Sat and Sat night with next upper trough
will move into the Intermountain West. Some warm advection precip
will be possible for Sat night in the western zones.

Sunday to Wednesday...Split flow was across North America with
northern stream over Canada and southern stream over the states.
In northern stream, long wave ridge over central/western Canada
flattens and shifts east. In southern stream, long wave trough
over the west coast weakens while long wave ridge over the
Northern Plains shift a little east.

The ECMWF was a little faster with the northern stream while the GFS
was faster with the southern stream.

Little change to high temperatures for Sun and Wed. Mon highs were
decreased zero to two degrees and Tue highs were decreased one to
three degrees compared to yesterdays forecast.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 647 AM CDT Thu May 24 2018

Ceilings are well into the VFR range, so no issues there. Expect
to see increasing winds through the morning, being the most gusty
through the afternoon/early evening. Tried to show the best idea
for thunderstorm timing with this set of TAFs, however only
mentioned VCTS for now. If later shifts feel more confident, they
may be able to add more detail to the timing and expected
coverage. Think best time for all TAF sites for thunder will be
late afternoon into the early to mid evening. By that time, they
should clear KDVL/KGFK/FAR, taking a little longer at KTVF/KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...JH
AVIATION...Godon
Hazardous weather outlook, May 24, 2:59 AM CST, 4 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
359 AM CDT Thu May 24 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250900-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
359 AM CDT Thu May 24 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible from 3 pm to 10 pm today. Hail
1 inch in diameter, wind gusts up to 60 mph, and localized heavy
rain are the main hazards from these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, May 24, 1:46 AM CST, 5 hours 56 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
246 AM CDT THU MAY 24 2018

MNZ005-240845-
Roseau MN-
246 AM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROSEAU COUNTY UNTIL 345
AM CDT...

At 246 AM CDT, Doppler radar was tracking a strong thunderstorm over
Wannaska, or 12 miles south of Roseau, moving northeast at 20 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pencer around 300 AM CDT.
  Malung around 305 AM CDT.
  Salol around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4877 9526 4854 9563 4854 9573 4874 9603
      4900 9569 4900 9564
TIME...MOT...LOC 0746Z 223DEG 19KT 4866 9575

JH
Special weather statement, May 24, 2:22 AM CST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
322 AM CDT THU MAY 24 2018

MNZ005-240915-
Roseau MN-
322 AM CDT THU MAY 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ROSEAU COUNTY UNTIL
415 AM CDT...

At 321 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ross, or 10 miles northwest of Roseau, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

This strong thunderstorm will be near...
  Pinecreek around 330 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4885 9588 4900 9616 4900 9566
TIME...MOT...LOC 0821Z 218DEG 15KT 4894 9596

JH
Special weather statement, May 24, 7:00 AM CST, 42 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
800 AM CDT THU MAY 24 2018

NDZ006-007-015-241345-
Towner-Ramsey-Cavalier-
800 AM CDT THU MAY 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN TOWNER...
CAVALIER AND NORTH CENTRAL RAMSEY COUNTIES...

At 800 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rocklake to Hampden. Movement was
northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Langdon, Munich, Rocklake, Hampden, Clyde, Alsen and Wales.

LAT...LON 4900 9928 4900 9809 4845 9870 4879 9941
TIME...MOT...LOC 1300Z 207DEG 37KT 4887 9924 4856 9864

NC/BP

The radar

The Fargo/Grand Forks radar (KMVX), 180 km away, was scanning. The volume nearest the first event began at 13:43 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Cavalier

When
May 24, 7:42 AM CST
Where
Cavalier County, 2.65 mi WSW of Maida
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
48.980, -98.400

Hail, Cavalier

When
May 24, 7:47 AM CST to 7:57 AM CST
Where
Cavalier County, 0.45 mi W of Maida
Measured
0.75 in hail
Reported by
Other Federal Agency
Coordinates
49.000, -98.360

U. S. Customs and Border Protection officers observed the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749243, 749244.